News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: AIDS

Question: Would a PEP med increase the likelihood of a false negative?


 trey3025 - Fri Jan 09, 2009 10:00 am

I'm currently taking a 30-day supply of Truvada as a post exposure prophylactic after a high-risk exposure to HIV. I've read that even in cases where PEPs don't inhibit the transmission of HIV that they can greatly reduce the viral load during the acute phase. If this is the case, would the fact that I'm taking Truvada increase the likelihood that the HIV antibody test at the 3-week post-exposure mark would return a false negative? In other words, would a newly infected person taking Truvada produce detectable amounts of antibodies at a later date than someone who was infected but wasn't taking Truvada? I'm wondering if I should assign much credit to the results of the 3-week antibody test.
 John Kenyon, CNA - Sun Feb 08, 2009 11:02 pm

User avatar Hello -

While I am unaware of any studies which specificlaly address your question, it does stand to reason that antibodies would become reduced as the viral load is reduced (assuming the virus is even present), so it does become somewhat of a puzzle. Since HIV takes a good six weeks to develop significant antibodies anyway, the early test is essentially a baseline test, so not too much can be taken away from it unless one has already been infected for some time.

The follow up test should be far more telling, so long as the PEP has been discontinued for a few weeks before testing. It's a difficult and anxiety-producing situation at best. Hopefully your follow up test will be negative, and that will be a far more reliable exam.

Good luck to you. Please update us as things unfold.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here